Benjamin Button said, “You never know what’s comin’,” He was right. I never would have guessed that criminal minds would put to market new designer drugs cleverly disguised as bath salts. I was not that surprised that smokable potpourri laced with synthetic marijuana was sold in smoke shops across the country. I was sad, yes, but not shocked. On the other hand, the newest over-the-counter mind-altering substance known as MDPV is marketed mainly as bath salts but is also marketed as pH optimizer, pond scum remover and odorizer. MDPV is related to cathinone, a compound found in Khat, a plant in Africa.
MDPV is similar to both a stimulant and hallucinogen and is very potent. It is usually smoked or snorted. Because it is entirely synthetic and new, we have very limited knowledge on its mechanism of action, effects, and long-term consequences. What we have found out so far, however, is alarming. Users experience a psychotic break from reality with hallucinations and paranoia much of the time. Anxiety, panic and addiction are also common.
I have treated many users of synthetic marijuana, but only one who has used the bath salt or pond scum drug. In a short period of time, the new drug took an enormous toll on his body. He looked like he aged a few years and had developed a resting tremor in his hands, along with difficulties in maintaining normal muscle relaxation in his left hand. I asked him to write a short paragraph about his experience:
“I went from being a week sober, with plans of starting school, to being homeless within a month of first trying bath salt. The average line would have messed me up for 3 to 4 hours. If I had to compare it to other drugs, I’d say its like Meth and Shrooms at the same time. My equilibrium was off, and I sat and walked oddly. Things as simple as clipping my fingernails became challenging because the physical world seemed almost foreign to me. I could go 3 to 4 days without food or sleep and just a little water. I’d oscillate between feeling invincible to being super paranoid and thinking people were coming for me. I would hallucinate whole conversations that friends or family were having in the other room and no one would even be there. Lastly, I had uncontrollable convulsive movements throughout my whole body. A month after quitting, I still have the “tweaks” in my left hand.”
At least there is some hope on the horizon. This compound has attracted the attention of local and national law enforcement agencies and work is currently under way to ban the new drug. So, the next time you hear, “Calgon, take me away,” it may have an entirely different meaning.